New York, 2018

Damaging Winds in New York, May 4, 2018

May 4, 2018 · NWS BGM · 23 events in 9 counties and zones

A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours. This front triggered a line of severe thunderstorms that moved across central New York and northeast Pennsylvania the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 12:31 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, May 4, 12:31 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 PM EDT Fri May 4 2018

.SYNOPSIS...
A strong cold front, will bring late day showers and
thunderstorms. Some storms could be severe. Later tonight and
Saturday, high pressure will bring dry weather, and seasonable
temperatures. A weak disturbance, could bring some showers back
into the area, by Sunday afternoon.

&&

.NEAR TERM /THROUGH SATURDAY/...
1 pm update... Still focused on potentially severe storms later
this afternoon. All details on such are still relevant from the
previous discussion below.

Once the front goes by, a drier and cooler air mass will follow
later tonight and Saturday.

Strong environmental flow should persist for a while behind the
front this evening, hence the continuation of the wind advisory.
Winds should slacken in the pre-dawn period, as the pressure
gradient relaxes.

1030 am update... Factors appear to be coming together for an
enhanced severe weather threat later this afternoon across
mainly our northern zones (northern Finger Lakes, Mohawk Valley,
and southern Tug Hill areas).

As of late morning, plenty of clouds remained over CNY/NEPA,
along with some residual showers. Warm advection generated
showers should continue to push eastward, and be largely out of
our forecast area by midday. As for the clouds, a look upstream
shows clearing working from OH/Lake Erie into western
NY/northwestern PA at this time, at the leading edge of a large
dry slot aloft rotating out of the Upper Midwest/OH Valley
regions (well seen on the various GOES-East Water Vapor channels
and the Air Mass RGB product). All indications are that this
drier air aloft will work across much of the forecast area this
afternoon, resulting in a thinning of the current cloud cover,
and eventual breaks of sunshine. As a result, we felt
comfortable accepting the HRRR model temperature forecast for
this afternoon, indicating highs near 80 across the
northern/far western portions of the region (Finger Lakes,
Mohawk Valley, and southern Tug Hill zones), generally 80-85
down in the Wyoming/Lackawanna Valleys of NEPA, and mostly mid-
upper 70s elsewhere.

The above mentioned temperatures, along with probable cooling
aloft from the northwest later in the afternoon, should be able
to generate ML CAPE in the 500-800 j/kg range, and perhaps near,
or just over 1000 j/kg across the Mohawk Valley. Model
agreement remains quite good that environmental winds will
increase significantly this afternoon, as the main upper trough
axis approaches, and the atmosphere becomes fairly well mixed.
This combination of shear and instability produces an enhanced
threat for convective wind damage later today, along any squall
lines that come through. The best chance of such is again over
northern areas, although it can't ruled out anywhere in
CNY/NEPA. High resolution model guidance shows the likelihood of
linear storm mode, although any more discrete cells would have
to be closely watched after 3-4 pm. The expected time window
for strong/severe storms is generally 3-8 pm. Our latest
hazardous weather briefing has recently been issued.

Please monitor for possible watches and warnings later today.

The forecast from later tonight into the weekend is addressed in
the discussion below.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1205 PM update...

A wave moving through the upper atmosphere will push a few rain
showers into the Twin Tiers of New York and Pennsylvania
Saturday night, before a cold front drops down from Canada and
brings a higher chance for rain across the entire forecast area
on Sunday.

Rain showers will taper off Sunday night as high pressure
expands toward our region.

Temperatures will fall into the middle and upper-40s Saturday
night, rise into the 60s on Sunday, then fall into the lower-40s
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An extended period of quiet, dry weather is expected from Monday
through at least Wednesday evening, as Canadian high pressure
drops into NY and controls our weather.

After a cool start on Monday, with highs around 60 degrees along
the NY/PA border, temperatures will rise into the lower-70s for
Tuesday and Wednesday along the Twin Tiers.

A frontal system will approach the region early Thursday and
bring another chance for showers.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM update...

Winds will increase this afternoon and become gusty as a fast-
moving cold front approaches from the west.

Strong thunderstorms, some severe, will race across the
terminals late this afternoon and early this evening, mainly
between 22z and 02z. These storms may produce damaging winds and
hail, while causing temporary visibility restrictions between
1SM and 4SM.

After the storms pass, skies will clear out and winds will
gradually die down overnight. Winds will continue to gust out of
the west at 20 to 30 knots through 6z before diminishing.

VFR conditions and sunny skies are forecast for Saturday.

Outlook...

Saturday night through Tuesday...VFR. Risk of some restrictions
in occasional rain on Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 5 PM this afternoon to 2 AM EDT Saturday
     for NYZ009-015>018-022-023-025-036-037-044>046-057.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, May 4, 12:00 PM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Fri May 4 2018

NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-051700-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
100 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon and
evening. A few of the storms could become severe, with damaging
winds. The most likely time frame for severe weather would be from 4
to 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

NYZ009-015>018-022-023-025-036-037-044>046-057-051700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
100 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Thunderstorms are expected later this afternoon and evening. A few
of the storms could become severe, with damaging winds. The most
likely time window for severe weather would be from 4 to 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

Jurewicz

In the hours before

Special weather statement, May 4, 4:19 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT FRI MAY 4 2018

NYZ015-016-022-023-025-042215-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
519 PM EDT FRI MAY 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN YATES...STEUBEN AND NORTHWESTERN
TOMPKINS COUNTIES UNTIL 615 PM EDT...

At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guyanoga to near Avoca to Hartsville to 7
miles southwest of Wellsville to near Shinglehouse. Movement was east
at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Howard and Pulteney around 525 PM EDT.
  Bath and Canisteo around 530 PM EDT.
  Porter Corner around 535 PM EDT.
  Hammondsport and Rheims around 540 PM EDT.
  Urbana and Dundee around 545 PM EDT.
  Starkey and Cameron around 550 PM EDT.
  Hector and Tyrone around 555 PM EDT.
  Greenwood and Lodi around 600 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4227 7774 4238 7752 4264 7723 4265 7668
      4263 7667 4262 7637 4233 7669 4229 7678
      4229 7696 4221 7696 4200 7729 4200 7775
TIME...MOT...LOC 2118Z 273DEG 25KT 4259 7720 4238 7743 4225 7770 4204
7804 4191 7820

MLJ
Special weather statement, May 4, 4:39 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT FRI MAY 4 2018

NYZ009-016>018-025-036-037-044-042245-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Seneca NY-Madison NY-Tompkins NY-Northern Oneida NY-
539 PM EDT FRI MAY 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL ONEIDA...
SOUTHERN SENECA...MADISON...CAYUGA...NORTHERN CORTLAND...ONONDAGA AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 645 PM EDT...

At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Baldwinsville to near Camillus
to near Skaneateles to near Ledyard to Willard. Movement was east at
40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Baldwinsville and Skaneateles around 545 PM EDT.
  Syracuse and Aurora around 550 PM EDT.
  Cicero and Moravia around 555 PM EDT.
  Otisco and Lyndon around 600 PM EDT.
  Manlius and Sempronius around 605 PM EDT.
  Scott around 610 PM EDT.
  Sullivan and Pompey around 615 PM EDT.
  Canastota and Groton around 620 PM EDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4335 7537 4305 7534 4273 7564 4272 7589
      4263 7588 4256 7607 4262 7690 4267 7690
      4275 7669 4291 7651 4308 7637 4323 7639
      4321 7626 4324 7627 4324 7626 4320 7622
      4327 7621 4315 7589 4334 7588
TIME...MOT...LOC 2139Z 272DEG 33KT 4325 7632 4309 7630 4291 7644 4275
7662 4266 7685

MLJ

The radar

The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 4, 4:59 PM EST
Where
Steuben County, Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.230, -77.200

Thunderstorm winds blew down trees over county Route 17 and King Hill road.

Thunderstorm Wind, Tompkins

When
May 4, 5:10 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.490, -76.490

Thunderstorm winds blew trees down on a vehicle on Cayuga Heights Road.

Thunderstorm Wind, Cortland

When
May 4, 5:20 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.640, -76.180

Thunderstorm winds blew trees down across a roadway.

Thunderstorm Wind, Tompkins

When
May 4, 5:22 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.440, -76.500

Thunderstorm winds blew trees down on wires near the intersection of Elmwood Avenue and Ithaca Road.

Thunderstorm Wind, Tompkins

When
May 4, 5:39 PM EST
Where
Tompkins County, Slaterville Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.400, -76.350

Thunderstorm winds blew trees down across the intersection of Yellow Barn Road and Midline Road.

Thunderstorm Wind, Oneida

When
May 4, 5:42 PM EST
Where
Oneida County, Kirkland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.080, -75.380

Thunderstorm winds blew numerous trees and wires down.

Thunderstorm Wind, Oneida

When
May 4, 5:45 PM EST
Where
Oneida County, Elmer Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.280, -75.450

Thunderstorm winds blew numerous trees and wires down.

Thunderstorm Wind, Oneida

When
May 4, 5:47 PM EST
Where
Oneida County, Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.050, -75.380

Thunderstorm winds blew numerous trees and wires down.

Thunderstorm Wind, Oneida

When
May 4, 5:47 PM EST
Where
Oneida County, Stittville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.220, -75.280

Thunderstorm winds blew numerous trees and wires down.

Thunderstorm Wind, Oneida

When
May 4, 5:50 PM EST
Where
Oneida County, 0.5 mi W of Barnveld
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.270, -75.190

Thunderstorm winds blew trees and wires down.

Thunderstorm Wind, Broome

When
May 4, 5:51 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.350, -76.000

Thunderstorm winds blew trees and wires down.

Thunderstorm Wind, Cortland

When
May 4, 5:53 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.640, -76.180

Thunderstorm winds blew trees down across a roadway.

Thunderstorm Wind, Chenango

When
May 4, 6:02 PM EST
Where
Chenango County, Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.530, -75.520

Thunderstorm winds blew numerous trees and wires down on Cortland Street with wires causing grass fire.

Thunderstorm Wind, Broome

When
May 4, 6:20 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.080, -76.050

Thunderstorm winds blew numerous trees and wires down on Clayton Avenue.

Thunderstorm Wind, Otsego

When
May 4, 6:32 PM EST
Where
Otsego County, Hartwick
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.650, -75.050

Thunderstorm winds blew trees and wires down.

Thunderstorm Wind, Otsego

When
May 4, 6:34 PM EST
Where
Otsego County, Middlefield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.680, -74.830

Thunderstorm winds blew trees down which blocked Route 28.

Thunderstorm Wind, Otsego

When
May 4, 6:50 PM EST
Where
Otsego County, Edmeston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.700, -75.230

Thunderstorm winds blew down numerous trees.

Thunderstorm Wind, Delaware

When
May 4, 6:55 PM EST
Where
Delaware County, 0.51 mi E of Delhi
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.280, -74.910

Thunderstorm winds blew down numerous trees and wires.

Thunderstorm Wind, Delaware

When
May 4, 7:00 PM EST
Where
Delaware County, Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.950, -75.280

Thunderstorm winds blew down trees and wires.

Thunderstorm Wind, Sullivan

When
May 4, 7:25 PM EST
Where
Sullivan County, North Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.800, -75.000

Thunderstorm winds blew down wires.

Thunderstorm Wind, Sullivan

When
May 4, 7:25 PM EST
Where
Sullivan County, Hortonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.770, -75.030

Thunderstorm winds blew down trees and wires.

Thunderstorm Wind, Sullivan

When
May 4, 7:27 PM EST
Where
Sullivan County, Cochecton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.700, -75.050

Thunderstorm winds blew down trees and wires.

Thunderstorm Wind, Sullivan

When
May 4, 7:40 PM EST
Where
Sullivan County, Swan Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.750, -74.780

Thunderstorm winds blew down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759733, 759734, 759735, 759736, 759739, 759740, 759743, 759744, 759745, 759746, 759747, 759748, 759749, 759750, 759751, 759753, 759754, 759755, 759756, 759757, 759758, 759759, 759760.